Kansas, 2023

Hail and Damaging Wind in Kansas, August 11, 2023

August 11, 2023 · NWS ICT · 2 events in 2 counties and zones

An isolated severe storm developed along an outflow boundary north out of Oklahoma during the late night hours of August 11th over portions of Cowley County. The storm briefly produced quarter to ping ping ball sized hail in Arkansas City along with producing wind damage in Leon before moving eastward and weakening across the Flint Hills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated severe storm developed along an outflow boundary north out of Oklahoma during the late night hours of August 11th over portions of Cowley County. The storm briefly produced quarter to ping ping ball sized hail in Arkansas City along with producing wind damage in Leon before moving eastward and weakening across the Flint Hills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 11, 5:58 PM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 11, 5:58 PM CST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
658 PM CDT Fri Aug 11 2023

.SHORT TERM...(This evening through Monday night)
Issued at 309 PM CDT Fri Aug 11 2023

Unsettled weather will continue through the weekend within a moist
and unstable airmass with successively stronger perturbations/trofs
aloft moving through as well as low level/surface foci later into
the weekend. For early this evening, residual elevated convection
may fester into south central Kansas with the more robust
activity northeast of the forecast area. Overnight, a modest low
level jet impinging on a reservoir of elevated low level moisture
should promote scattered convection across parts of southern
Kansas with potential for strong storms and heavy downpours. Some
of this activity could linger past 12z Saturday morning closer to
the Oklahoma border. Then better focus for deeper convection is
expected later Saturday afternoon/evening as a shortwave aloft
emanating within the more tropical monsoonal flow over the
southern Rockies will move across Kansas. This will likely first
develop/impact portions of southwest Kansas before moving eastward
with a decent low level jet aiding storm maintenance across south
central/southeast Kansas thru Saturday night. Potential for
strong storms again and heavy rain/localized flooding. We will
close out the weekend with a rather strong upper trof digging
southeastward across the northern Plains/Upper Midwest on Sunday.
This will be accompanied by a strong Summer-time cold front with a
focus for strong to severe convection. This will be followed by a
welcome break from the heat as we tap some cooler/drier Canadian
air which advects across the area for Monday.

Darmofal

.LONG TERM...(Tuesday through Friday)
Issued at 309 PM CDT Fri Aug 11 2023

Temperatures will remain a bit below climo on Tuesday in the wake
of the upper trof moving across the Ohio Valley with a rather
expansive surface high from the western Great Lakes and Midwest to
eastern Kansas. The medium range shows another rather significant
upper trof diving southeast out of southern Canada across the
Upper Midwest and Great Lakes Wednesday through Thursday. Things
look to heat up just ahead of the associated surface cold front on
Wednesday with advection of slightly cooler/more seasonable air
in its wake on Thursday. Precip chances look rather slim with
marginal moisture/instability across the area and better forcing
to the north so will keep the forecast dry next week. For Day 7
and beyond, it looks like a more intense Summer heat will return
again as there appears to be a strong signal for the upper ridge
to build over mid-America.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 656 PM CDT Fri Aug 11 2023

VFR conditions are expected for the next 24 hours for most
locations. The only exception will be over SE KS, where increasing
mid level moisture advection late this evening, will lead to
increasing chances for SHRA/TSRA over southeast KS after about
08z/Sat.  So will go with a VCTS for the KCNU taf after 08z, with
prevailing SHRA/VCTS after 10z. Could even see some MVFR vsbys in
the heaviest SHRA, so will go with a tempo group for this chance.

There is some uncertainty on how far to the west the convection
associated with the warm advection will get. For now, think most of
the convection will stay to the east of the KICT taf location, so
will not include a VCTS mention just yet.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  95  72  93 /  30  20  60  40
Hutchinson      72  95  71  92 /  30  10  60  50
Newton          72  95  71  92 /  30  10  60  50
ElDorado        73  94  71  92 /  30  20  60  50
Winfield-KWLD   73  96  73  94 /  30  30  60  30
Russell         69  92  69  90 /  10  20  50  60
Great Bend      69  92  69  90 /  20  30  60  50
Salina          71  95  72  92 /  20  10  50  70
McPherson       71  95  70  92 /  20  10  60  60
Coffeyville     73  96  73  95 /  40  30  60  40
Chanute         73  95  72  93 /  40  30  60  50
Iola            72  94  71  91 /  40  30  60  60
Parsons-KPPF    73  95  72  95 /  40  30  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for KSZ049-053-070>072-
091>096-098>100.

Heat Advisory from noon to 8 PM CDT Saturday for KSZ093-095-096-
098>100.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...Ketcham
Hazardous weather outlook, Aug 11, 7:59 PM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
859 PM CDT Fri Aug 11 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-130200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
859 PM CDT Fri Aug 11 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a slight chance for strong to marginally severe storms
across the area later this evening and tonight. The main risks will
be dime to quarter size hail and wind gusts of 50 to 60 mph. Heavy
rainfall could also result in minor lowland flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms could linger on Saturday morning, mainly across
southeast Kansas and the Oklahoma border counties of south central
Kansas. However, thunderstorms appear more likely across the entire
area by late Saturday afternoon through Saturday night. Strong to
marginally severe storms will be possible along the heavy rain and
the risk for minor flooding.

Strong to severe storms and locally heavy rainfall will remain
possible through Sunday and Sunday night.

Heat indices are forecast to range from 100 to 105 degrees across
mainly south central and southeast Kansas during the afternoon
hours on Saturday and Sunday with 105 degree readings more likely
closer to the Oklahoma border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

KED/Ketcham

In the hours before

Special weather statement, Aug 11, 10:04 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
1104 PM CDT Fri Aug 11 2023

KSZ092-093-120445-
Cowley KS-Sumner KS-
1104 PM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of southwestern Cowley
and southeastern Sumner Counties through 1145 PM CDT...

At 1104 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Geuda Springs, or 11 miles west of Arkansas City,
moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arkansas City, Winfield, Oxford, South Haven, Geuda Springs,
Hunnewell, and Strother Field Airport.

This includes Interstate 35 between Mile Markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3704 9752 3739 9710 3717 9675 3700 9700
      3700 9745
TIME...MOT...LOC 0404Z 227DEG 33KT 3704 9724

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The Wichita radar (KICT), 71 km away, was scanning. The volume nearest the first event began at 04:34 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cowley

When
August 11, 10:36 PM CST to 10:37 PM CST
Where
Cowley County, 2.07 mi N of Arkansas City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.100, -97.050

Thunderstorm Wind, Butler

When
August 11, 11:50 PM CST to 11:51 PM CST
Where
Butler County, 0.69 mi N of Leon
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.690, -96.780

There were a few 8-inch diameter tree limbs snapped along with some metal dumpsters blown several yards in the town of Leon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130674, 1130679.